MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC CONNECSCR F/HELICAL BLADE F/TFN; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC CONNECSCR F/HELICAL BLADE F/TFN; MISC ORTHO SURGICAL INSTR
Catalog Number 357.377
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information is unknown.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Therapy date of concomitant device is unknown.Without a lot number the device history records review could not be completed.The manufacture date is unknown.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent a trochanteric fixation nail (tfn) intramedullary nailing procedure on (b)(6) 2018.During the procedure, while the surgeon was inserting the helical blade with a mallet, the end of the coupling screw broke off completely and landed on the floor.The surgeon was able to remove the shaft of the coupling screw from the helical blade inserter using an extraction screw.There was a 10 minutes surgical delay reported.There was no patient consequence and surgery was completed successfully.Concomitant devices reported: unknown helical blade (part# unknown, lot# unknown, quantity# 1), unknown helical blade inserter (part# unknown, lot# unknown, quantity# 1), unknown tfn hammer (part# unknown, lot# unknown, quantity# 1).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: lot number, device available for evaluation.The subject device has been received by the manufacturer and is undergoing investigation.The results of the investigation are pending completion and will be submitted in a supplemental report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Updated physical manufacturing location from monument to brandywine.Device manufacture date : updated to 7/6/2005 based on device history review.Device history review (dhr): part number: 357.377; synthes lot number: 4910197; supplier lot number: n/a; release to warehouse date: 06-jul-2005; expiration date: n/a; manufactured by synthes brandywine; no non-conformance (ncr) relevant to the complaint condition of the end of the coupling screw breaking off completely was found.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Investigation summary: the following investigation flow was performed: broken.Visual inspection performed at customer quality (cq) confirmed the condition of device breakage, which agrees with the reported complaint condition.The shaft was found to be broken flush with the cap.The proximal end of the cap shows significant witness marks consistent with impaction, some of which were consistent with off-axis hammer blows.No definitive root cause was able to be determined however the failure mode is typically associated with off-axis impaction.The returned device was manufactured in july 2005 and is over 12 years old.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.The material and relevant material properties were determined to be conforming at the time of manufacture based on review of the dhr.Relevant drawings for the returned device were reviewed (time of manufacture to current): top-level drawing for helical blade coupling screw 357_377 rev h to rev k) and determined to be suitable for the intended design and application when used as recommended.No product design issues or discrepancies were observed during this investigation.A dimensional inspection of features relevant to this complaint is not applicable for this complaint because the weld broke.While no definitive root cause could be determined, it is possible that the age of the device (12+ years) and any unintended off-axis forces encountered by the device during its usage or handling could have led to complaint condition.During the investigation, no product design issues or manufacturing discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CONNECSCR F/HELICAL BLADE F/TFN
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7496650
Report Number2939274-2018-52097
Device Sequence Number10811506
Product Code LXH
UDI-Device Identifier10886982196088
UDI-Public(01)10886982196088
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/14/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.377
Device Lot Number4910197
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/18/2018
Initial Date Received by Manufacturer 04/14/2018
Supplement Date Received by Manufacturer05/18/2018
06/12/2018
Initial Report FDA Received Date05/08/2018
Supplement Report FDA Received Date06/05/2018
06/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1